Alert archive / New York / Special Marine Warnings in 2025

Special Marine Warning 9, NWS Buffalo, NY

April 19, 2025

NWS Buffalo, NY issued this special marine warning at Apr 19, 2025, 5:39 AM EDT. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2025, 5:39 AM EDT (09:39 UTC)
Expired
Apr 19, 2025, 6:56 AM EDT
In force
77 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Apr 19, 3:41 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 19, 3:41 AM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
341 AM EDT Sat Apr 19 2025

.SYNOPSIS...
A cold front will move across the eastern Great Lakes today,
supporting a few rounds of showers and widely scattered
thunderstorms. A few storms may produce brief, heavy downpours. The
rain will end from northwest to southeast late today and this
evening following the passage of the cold front. High pressure will
build into the area Sunday with a return to sunshine and somewhat
cooler temperatures for the second half of the weekend. Another
front will then cross the region Monday with the next round of
showers and a chance of a few thunderstorms.

&&

.NEAR TERM /THROUGH SUNDAY/...
Radar imagery showing mainly dry conditions across the bulk of the
area early this morning, with showers and embedded thunderstorms
mainly north of the area across southern Ontario. Rain chances will
begin to increase during the early to mid morning hours as forcing
and moisture increase ahead of the approaching cold front.

A mid level trough will strengthen and sharpen as it moves east
across Ontario and Quebec today through Sunday morning. An
associated surface low will track quickly east across southern
Quebec today before reaching the Gulf of Saint Lawrence by Sunday
morning, with a trailing cold front moving southeast across the area
this afternoon and evening.

Large scale forcing for ascent along the cold front will be
relatively weak, with most of the stronger ascent associated with
small scale convectively augmented shortwaves. A narrow plume of
deep moisture along and ahead of the cold front will advect across
the eastern Great Lakes today, with surface dewpoints rising into
the 55-60 degree range briefly. The combination of moisture,
forcing, and limited instability will support a high probability of
rain today across the region, although the more precise details of
timing and track of several clusters of showers will be difficult at
best given the weak, stochastic nature of forcing. Sufficient
instability will support a few widely scattered thunderstorms, a few
of which will produce brief heavy downpours and gusty winds. An
isolated severe storm cannot be ruled out even with relatively low
storm tops given the strong pre-frontal wind field, with SPC having
much of the area in a Marginal Risk.

A strong 50+ knot low level jet will remain in place across the
eastern Great Lakes today. Surface wind gusts will increase this
morning as the boundary layer begins to mix and steepen low level
lapse rates. Gusts of 20-30 knots will be common across the area,
with an area of 35+ knot gusts likely from the Niagara Frontier to
near Rochester. Winds will quickly diminish later this afternoon and
evening as the low level jet departs.

Rain will end from northwest to southeast late this afternoon and
evening following the passage of the cold front, with partial
clearing overnight.

High pressure will build into the Great Lakes Sunday, with
associated dry air and subsidence bringing a return to sunshine.
Temperatures will be cooler than today, but not far from average for
the third week in April.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Unsettled weather makes a return beginning late Sunday night
and continues into the day Monday. A mature (vertically stacked)
low is advertised to track towards the Great Lakes, then off
into Canada by Monday night. A warm front tied to this system
will bring the initial chances for showers late Sunday night,
then another round of showers or even thunderstorms on Monday as
the cold front slowly works east. Mild ahead of the cold front
on Monday, with temps peaking in the 60s for much of the
forecast area. The cold front by Tuesday should have all but
cleared the area with just a few lingering light showers
possible across our eastern zones. It will be cooler Tuesday and
also quite breezy with winds gusting up to 40 mph at times,
especially E-NE of the lakes. Look for a range of 50s Tuesday,
to low/mid 60s in the Genesee Valley and Finger Lakes region.
High pressure builds in over the eastern Great Lakes Tuesday
night with subsiding winds and dry weather. Lows will be found
in the 30s to around 40F.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Weak high pressure at the sfc will largely provide dry weather
Wednesday and Thursday. Although, a weak mid level shortwave passing
through the zonal flow aloft may touch off a few showers. Low chance
PoPs (< 20%) for now, as was mentioned there remains a good amount
of uncertainty in the operational models with this feature. Looking
down the road...it does appear unsettled weather will once
again make a return by Friday. However...right now the weekend
is looking dry as high pressure returns.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
Mainly dry weather and VFR early this morning will give way to
increasing chances of showers through mid morning as forcing and
moisture increase ahead of an approaching cold front.

A strong 50+ knot low level jet will continue to produce low level
wind shear through this morning until surface winds increase. It
will become quite windy once the boundary layer starts mixing later
this morning, with gusts of 25-35 knots across the area, strongest
from KBUF/KIAG to KROC, where gusts may exceed 35 knots.

A surface cold front will move southeast across the area today, with
the coverage of showers increasing from west to east this morning.
The rain will reach peak coverage across the area from mid morning
through mid afternoon. There will be a few isolated to widely
scattered thunderstorms as well with limited instability present
ahead of the advancing cold front. CIGS will stay VFR for the first
few hours of rain, then deteriorate to MVFR for lower elevations and
IFR higher terrain later today.

Rain will end later this afternoon and evening from northwest to
southeast with the passage of the cold front. CIGS will improve back
to VFR this evening across lower elevations, and overnight across
higher terrain. Winds will quickly diminish later this afternoon and
evening as the stronger winds aloft move away.

Outlook...

Sunday...Mainly VFR.
Monday...VFR/MVFR. Showers likely, chance of a few thunderstorms.
Tuesday...Mainly VFR.
Wednesday...Mainly VFR.

&&

.MARINE...
A cold front will cross the lower Great Lakes later this afternoon.
Southwest winds will increase this morning ahead of the front, then
become westerly later today, producing Small Craft Advisory
conditions on Lake Erie and Lake Ontario. Winds will become
northwest tonight and gradually diminish, bringing an end to Small
Craft Advisory conditions.

Sunday morning will still be choppy on Lake Ontario with elevated
northwest winds. High pressure will then build into the lower Great
Lakes in the afternoon, with subsiding winds and waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for LEZ020-
         040-041.
         Small Craft Advisory until 5 PM EDT this afternoon
         for LOZ030.
         Small Craft Advisory until 2 AM EDT Sunday for LOZ042.
         Small Craft Advisory from 8 AM this morning to 8 AM EDT
         Sunday for LOZ043>045.
         Small Craft Advisory from 10 AM this morning to 8 PM
         EDT this evening for SLZ022-024.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...AR
LONG TERM...AR
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Apr 19, 3:53 AM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
353 AM EDT Sat Apr 19 2025

NYZ001>008-010>014-019>021-085-200930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
353 AM EDT Sat Apr 19 2025

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

A cold front will cross the area today, producing a few rounds of
showers and widely scattered thunderstorms. There is a Marginal Risk
that a few isolated storms may produce localized strong wind gusts
and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-200930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
353 AM EDT Sat Apr 19 2025

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

A cold front will cross the area today, producing a few rounds of
showers and widely scattered thunderstorms. There is a Marginal Risk
that a few isolated storms may produce localized strong wind gusts
and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:51 AM EDTSmall Craft AdvisoryBUF30 hr
Apr 19, 8:33 AM EDTSpecial Marine WarningBUF57 min
Apr 19, 10:15 AM EDTSpecial Marine WarningBUF80 min
Apr 19, 11:07 AM EDTSevere Thunderstorm WarningBUFChautauqua, Erie, Genesee, Wyoming38 min
Apr 19, 11:45 AM EDTSevere Thunderstorm WarningBUFErie, Genesee, Livingston, Wyoming30 min
Apr 19, 12:05 PM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Monroe, Ontario40 min
Apr 19, 1:00 PM EDTDense Fog AdvisoryBUFChautauqua, Erie7 hr

Nearby

Special Marine Warnings in New York, 2025Every special marine warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.